Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Interpolating hereditarily indecomposable Banach spaces


Authors: S. A. Argyros and V. Felouzis
Journal: J. Amer. Math. Soc. 13 (2000), 243-294
MSC (2000): Primary 46B20, 46B70; Secondary 46B03, 52A07, 03E05
DOI: https://doi.org/10.1090/S0894-0347-00-00325-8
Published electronically: January 31, 2000
MathSciNet review: 1750954
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The following dichotomy is proved. Every Banach space either contains a subspace isomorphic to $\ell ^1$, or it has an infinite-dimensional closed subspace which is a quotient of a Hereditarily Indecomposable (H.I.) separable Banach space. In the particular case of $L^p(\lambda ),\ 1<p<\infty$, it is shown that the space itself is a quotient of a H.I. space. The factorization of certain classes of operators, acting between Banach spaces, through H.I. spaces is also investigated. Among others it is shown that the identity operator $I: L^{\infty }(\lambda )\to L^1(\lambda )$ admits a factorization through a H.I. space. The same result holds for every strictly singular operator $T: \ell ^p\to \ell ^q,\ 1<p,q<\infty$. Interpolation methods and the geometric concept of thin convex sets together with the techniques concerning the construction of Hereditarily Indecomposable spaces are used to obtain the above mentioned results.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 46B20, 46B70, 46B03, 52A07, 03E05

Retrieve articles in all journals with MSC (2000): 46B20, 46B70, 46B03, 52A07, 03E05


Additional Information

S. A. Argyros
Affiliation: Department of Mathematics, University of Athens, Athens, Greece
MR Author ID: 26995
Email: sargyros@atlas.uoa.gr

V. Felouzis
Affiliation: Department of Mathematics, University of Athens, Athens, Greece

Keywords: Interpolation methods, hereditarily indecomposable spaces, thin convex sets, Schreier families, summability methods
Received by editor(s): April 14, 1998
Received by editor(s) in revised form: June 8, 1999
Published electronically: January 31, 2000
Article copyright: © Copyright 2000 American Mathematical Society